Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 451, NWS Norman, OK

May 24, 2003Archer County, Baylor County, Texas

NWS Norman, OK issued this severe thunderstorm warning at May 24, 2003, 1:17 AM CDT for Archer County, Baylor County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2003, 1:17 AM CDT (06:17 UTC)
Expired
May 24, 2003, 2:00 AM CDT
In force
43 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Archer County, TX, Baylor County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 6.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2003-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1821 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2003-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1821 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1328 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

123 
WUUS54 KOUN 240617
SVROKC
TXC009-023-240700-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
115 AM CDT SAT MAY 24 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ARCHER COUNTY IN NORTHERN TEXAS
  BAYLOR COUNTY IN NORTHERN TEXAS

* UNTIL 200 AM CDT

* AT 115 AM CDT...DOPPLER RADAR DETECTED AN AREA OF SEVERE 
THUNDERSTORMS FROM HOLLIDAY TO 3 MILES WEST OF LAKE DIVERSION...  
MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE ARCHER CITY...DUNDEE...HOLLIDAY...
  LAKE DIVERSION...LAKE KICKAPOO...MANKINS AND WESTOVER

HAIL UP TO THE SIZE OF QUARTERS...TORRENTIAL DOWNPOURS...FREQUENT 
LIGHTNING ARE LIKELY.

LAT...LON 3383 9863 3384 9916 3349 9910 3346 9842

$$

MAXWELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 7:41 PM CDT, 5 hours 36 minutes earlier.

Area forecast discussion, May 23, 7:41 PM CDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
741 PM CDT FRI MAY 23 2003

DEVELOPING MCS IN PROGRESS BETWEEN AMA AND LBB WILL CONTINUE TO
PROGRESS SOUTHEASTWARD AND COULD MOVE INTO SOUTHWEST PARTS OF THE
AREA WITHIN THE NEXT FEW HOURS. CONTINUING TO MONITOR THUNDERSTORMS
DEVELOPING OVER NORTHWEST NEBRASKA...NEAR A COLD FRONT. THESE
THUNDERSTORMS STAND A GOOD CHANCE OF ALSO EVOLVING INTO A LARGER
THUNDERSTORM COMPLEX AS THE LOW LEVEL JET STRENGTHENS AND ADDITIONAL
LIFT BECOMES AVAILABLE THROUGH ISENTROPIC UPGLIDE IN THE 300K - 310K
LAYER. RECENTLY UPDATED THE HAZARDOUS WEATHER OUTLOOK TO HIGHLIGHT
TWO MAIN AREAS OF SLIGHT RISK OF SVR FOR TONIGHT...THE FIRST BEING
FAR SOUTHWEST AREAS BETWEEN 9 PM AND 1 AM...AND THE OTHER BEING THE
NORTHERN ONE THIRD OF THE AREA TOWARD MORNING. ZONES WERE ALSO
UPDATED TO REFLECT THIS THINKING. ALL POPS WERE REMOVED FROM
SOUTHEAST OKLAHOMA.

JAMES

-------------------------
323 PM CDT FRI MAY 23 2003

BOTH AVN AND ETA INDICATE TWO POSSIBLE AREAS WHERE ADDITIONAL STORM
MAY DEVELOP THIS AFTERNOON INTO THE OVERNIGHT PERIOD.  FIRST AND
MAYBE MOST LIKELY SCENARIO IS FOR STORMS TO DEVELOP ACROSS CENTRAL
HIGH PLAINS (SW NE...NW KS) THIS EVENING THEN MOVE SOUTHEAST TOWARD
FA OVERNIGHT INTO SATURDAY MORNING AS MCS.  OTHER AREA APPEARS TO BE
ACROSS TEXAS PANHANDLE AS SOUTH TO SOUTHEAST FLOW INCREASES ALONG
WITH DAYTIME HEATING.  WOULD ALSO EXPECT THAT SCATTERED STORMS
ACROSS NORTH CENTRAL AREA THIS AFTERNOON WILL CONTINUE TO DECREASE
IN COVERAGE.

FORECAST IN SHORT TERM WILL BE VERY DEPENDENT ON MCS DEVELOPMENT
TONIGHT OVER CENTRAL HIGH PLAINS.  LOOKS LIKE BEST CHANCE FOR STORMS
WILL OCCUR OVER NORTHERN PARTS OF FA AFTER MIDNIGHT WITH LOWER
CHANCES SOUTHEAST INTO WESTERN PARTS (CAP).  ALONG WITH THE SEVERE
CONCERNS WILL BE HEAVY RAIN THREAT...ESPECIALLY ON WESTERN EDGE OF
COMPLEX WHERE STRONGER STORMS WILL OCCUR.

WOULD EXPECT COVERAGE OF SHOWERS AND STORMS ASSOCIATED WITH MCS
WILL GRADUALLY DECREASE DURING THE MORNING WITH ASSOCIATED
BOUNDARIES/COLD FRONT BECOMING FOCUS FOR ADDITIONAL STORMS
SATURDAY AFTERNOON AND EVENING.  AT THIS TIME...APPEARS BEST
CHANCE FOR ADDITIONAL STORMS WILL BE ACROSS SOUTHERN PARTS OF
FA WHERE BETTER CONVERGENCE AND INSTABILITY ARE EXPECTED TO
BE.  INSTABILITY AND SHEAR WILL BE SUFFICIENT FOR
SEVERE STORMS WITH POTENTIAL FOR ANOTHER MCS DEVELOPING
OVERNIGHT ACROSS SOUTHERN ZONES AND HEAVY RAIN BECOMING
ANOTHER CONCERN.

WILL MAINTAIN CHANCES FOR TSRA...ESPECIALLY ACROSS SOUTHERN
ZONES ON SUNDAY WHERE ELEVATED FRONTAL BOUNDARY WILL PROVIDE FOCUS
FOR STORMS.

MEDIUM RANGE MODEL INDICATE THAT BETTER CHANCE OF TSRA WILL
BE CONFINED TO MAINLY WESTERN ZONES GOING INTO THE EARLY
AND MID PART OF NEXT WEEK AND FLOW ALOFT BECOMING MORE
NORTHERLY.

WAS PLANNING ON ISSUING SPS TO HIGHLIGHT SEVERE AND HEAVY RAIN
POTENTIAL OVER THE WEEKEND BUT THIS WILL INTERFERE WITH
SIGNIFICANT WEATHER ADVISORY WHICH IS ALSO ISSUED UNDER SPS
PIL.  WILL THEREFORE OUTLINE THESE HAZARDS IN THE HWO PRODUCT.

FCSTID = SIX

OKC  64 78 61 74 /  50 60 60 40
HBR  65 83 60 74 /  40 60 70 40
SPS  65 85 62 74 /  30 60 70 50
GAG  62 78 57 73 /  40 60 60 30
PNC  62 74 58 73 /  60 60 60 30
DUA  64 79 62 74 /  30 60 70 60

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, May 23, 6:50 PM CDT, 6 hours 27 minutes before
OKZ004>048-050>052-TXZ083>090-241200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
650 PM CDT FRI MAY 23 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS EVENING AND OVERNIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS
PORTIONS OF NORTHERN...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

LOCATION...
THERE ARE TWO SLIGHT RISK AREAS. THE FIRST AREA IS WEST OF A LINE
FROM ELK CITY...TO ALTUS...TO ARCHER CITY. THE SECOND AREA IS NORTH
OF A LINE FROM ARNETT...TO WATONGA...TO STILLWATER.

TIMING...
SEVERE THUNDERSTORMS ARE MOST LIKELY BETWEEN 9 PM AND 1 AM...
ACROSS THE SOUTHERN SLIGHT RISK AREA...AND BETWEEN 4 AND 7
AM...ACROSS THE NORTHERN SLIGHT RISK AREA.

IMPACTS...
LARGE HAIL IS THE PRIMARY THREAT.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS.

DISCUSSION...
AS OF EARLY EVENING...SCATTERED THUNDERSTORMS HAD DEVELOPED ACROSS
THE HIGHER TERRAIN OF NEW MEXICO AND THE WESTERN TEXAS PANHANDLE.
THESE THUNDERSTORMS ARE EXPECTED TO CONTINUE MOVING SOUTHEASTWARD
THIS EVENING...AND EXPAND IN AREAL COVERAGE AS THE LOW LEVEL JET
STRENGTHENS. IF THIS TREND CONTINUES...THESE THUNDERSTORMS COULD
MOVE INTO PORTIONS OF SOUTHWEST OKLAHOMA...AND WESTERN NORTH TEXAS
DURING THE MID AND LATE EVENING.

THUNDERSTORMS ARE ALSO EXPECTED TO CONTINUE DEVELOPING THIS EVENING
OVER NEBRASKA...ALONG A COLD FRONT. AS THE FRONT MOVES SOUTHWARD
OVERNIGHT...THUNDERSTORMS DEVELOPING IN THIS AREA WILL ALSO MOVE
SOUTHWARD...AND EXPAND IN AREAL COVERAGE...AS THE LOW LEVEL JET
STRENGTHENS. THESE THUNDERSTORMS COULD MOVE INTO PORTIONS OF
NORTHERN OKLAHOMA LATE IN THE NIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY MAY 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
A SIMILAR NORTHWEST FLOW WEATHER PATTERN WILL PERSIST THROUGH AT
LEAST SATURDAY...RESULTING IN A CONTINUED CHANCE OF THUNDERSTORMS
AND A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF THE FORECAST
AREA THROUGH SATURDAY AND SATURDAY NIGHT. OUTFLOW BOUNDARIES FROM
ANY STORMS TONIGHT COULD PROVIDE A FOCUS FOR SEVERE STORM
REDEVELOPMENT IN THE AREA ON SATURDAY AFTERNOON. ADDITIONAL
NIGHTTIME THUNDERSTORM COMPLEXES MAY AFFECT THE AREA SATURDAY
NIGHT...WITH A CONTINUING POSSIBILITY OF SEVERE WEATHER.

OTHER HAZARDOUS WEATHER...
HEAVY RAIN AND POSSIBLE FLOODING WILL BE A CONCERN WITH
THUNDERSTORMS SATURDAY AND SATURDAY NIGHT.

A GRAPHICAL OUTLOOK CAN BE FOUND ON THE WEB AT WWW.SRH.NOAA.GOV/OUN.

JAMES

In the hours before

Special weather statement, May 23, 11:48 PM CDT, 1 hour 29 minutes before
TXZ089-240500-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
1148 PM CDT FRI MAY 23 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED EAST OF GRAYBACK IN WILBARGER
COUNTY MOVING SOUTHEAST AT 15 MPH..

PEOPLE IN ARCHER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES
Local storm report, May 24, 12:29 AM CDT, 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1229 AM CDT SAT MAY 24 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1211 AM    ELECTRA                   TX   1.00 INCH HAIL
05/24/03   WICHITA                        ALSO DIME SIZE HAIL AT 1208
                                          AM.

1202 AM    DAVIDSON                  OK   .88 INCH HAIL
05/24/03   TILLMAN

1202 AM    3 N TIPTON                OK   .88 INCH HAIL
05/24/03   TILLMAN

...SPEG.
Special weather statement, May 24, 12:38 AM CDT, 39 minutes before
TXZ088-240600-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
1238 AM CDT SAT MAY 24 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BAYLOR COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED OVER SOUTHERN WILBARGER
COUNTY...MOVING SOUTH AT 15 MPH.

PEOPLE IN BAYLOR COUNTY...INCLUDING THE CITY OF SEYMOUR...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

JAMES
Local storm report, May 24, 12:49 AM CDT, 28 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1249 AM CDT SAT MAY 24 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1241 AM    ALTUS AFB                 OK   1.25 INCH HAIL
05/24/03   JACKSON                        REPORTED BY
                                          BASE PERSONNEL

KJ

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 11:34 PM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger41 min
May 24, 12:18 AM CDTSevere Thunderstorm WarningOUNArcher, Wichita, Wilbarger57 min
May 24, 1:01 AM CDTSevere Thunderstorm WarningOUNBaylor14 min
May 24, 1:54 AM CDTSevere Thunderstorm WarningOUNClay51 min
May 24, 2:00 AM CDTSevere Thunderstorm WarningOUNArcher45 min
May 24, 2:45 AM CDTSevere Thunderstorm WarningOUNClay60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.